WASHINGTON BHC B — WASHINGTON -- He'd just returned from a four-day jaunt to the Soviet Union during which he took advantage of the time difference to squeeze in four and a half days of activity. Less than two weeks earlier he was still in the midst of a nine-day mission to London, Greece and Turkey.
His shoulders were slumped, and the president admitted to being tired when he returned to the White House after an emotional, 30-hour day Thursday.
But Mr. Bush was back in the Oval Office by 7:15 a.m. Friday, off to Capitol Hill for a courtesy call at 9 a.m., holding forth at a press conference shortly after noon, and then in the air again for Camp David, where he met with advisers yesterday.
Almost, but not quite, back to normal following the onset of a thyroid ailment in May that initially raised fears about his heart and still inspires questions about his energy level despite the return to what one aide called "his typical 78 rpm pace."
Medical experts say that Mr. Bush won't be considered fully recovered from the effects of Graves' disease until late summer or fall, when his doctors are satisfied that they have found the right level for the replacement hormones he's taking and that there is no longer any danger his heart will resume the erratic beats that touched off the initial scare.
Until that happens, the president is still subject to periods of fatigue and moodiness and other potential side effects of the treatment, which some experts believe they have spotted during his public appearances over the past few weeks.
Mr. Bush is steadily improving every day and may already have reached the point where there is virtually no difference between the way he looks and feels and the way he would have if his thyroid had never gone out of whack, experts say.
"He's probably very close to that," said Dr. Gregory A. Brent, an assistant professor of Medicine at Harvard Medical School, who also works as an endocrinologist in the thyroid division of the Brigham and Women's Hospital in Boston.
By the president's own estimation, he's a "ten, ten out of ten."
"I really feel good," Mr. Bush said Friday. "I get a little tired. I'm 67, I get a little tired on a trip like this, but I slept well last night and I'm ready to go. I'm very blessed with all of this."
Mr. Bush hit the low point of his condition around July 9, when doctors determined his thyroid, which had been bombarded with radioactive iodine to stop its hyperactivity, was functioning at a level below normal.
That was the intent of the aggressive treatment prescribed by chief White House Physician Burton Lee and a team of specialists called after Mr. Bush experienced shortness of breath and excessive fatigue while jogging May 4.
When it was determined that the president's overactive thyroid gland had caused his fluttery, irregular heartbeat by sending an oversupply of hormones to the heart, the medical team took quick action to destroy the thyroid or at least retard it's hormone-producing function.
Their goal was to provide Mr. Bush with the thyroid hormone he needs in pill form so the level can be closely regulated.
The president began taking a small daily dose of the replacement hormone July 9, but his doctors are expected to adjust the medication several times before they find the precise level his body will require on a permanent basis.
Just as Mr. Bush's overactive thyroid made him appear more manic than usual, some experts say that there can be side effects to the gradual process of recovering from an underactive thyroid, including fatigue and a sense of exasperation.
Dr. Paul W. Ladenson, director of endocrinology at the Johns Hopkins University School of Medicine, said that he watched the president making an impassioned defense of Robert M. Gates, his embattled nominee for Director of Central Intelligence, on July 12, and thought, "That's a classic reaction. He's just had enough, he's fed up."
There have been other incidents recently when Mr. Bush seemed more emotional than usual. He shed some tears at a Southern Baptist Convention June 6. He nearly broke down during a speech in Kiev Thursday where he laid a wreath at the Babi Yar monument to the Jews, Gypsies and other Ukrainians (( who were massacred by Nazis.
But most experts say that it's impossible to determine whether these reactions or his obvious fatigue on some occasions have ** anything to do with his ailment.
"Is he fatigued because of the Graves' disease, is he fatigued because of the radioactive treatment, is his fatigued because of the procainamide [heart-regulating medicine he's still taking] or is he fatigued because he's just crossed 20 time zones?" mused Dr. Robert E. Ratner, director of endocrinology at the George Washington University Medical Center. "Probably all of the above."
Among the remaining issues Mr. Bush's doctors must resolve for certain is whether any other factor could have contributed to his irregular heartbeat and whether he might develop the severe eye irritation that sometimes accompanies Graves' disease, as First Lady Barbara Bush did.